Texas, 2005

Hail in Texas, April 17, 2005

April 17, 2005 · NWS LUB · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 17, 2:52 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 17, 2:52 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
352 PM CDT SUN APR 17 2005

.SHORT TERM...
PLENTY OF SURFACE BASED INSTABILITY LATE THIS AFTERNOON IN LOCATIONS
THAT RECEIVED THE MOST SUNSHINE ACROSS EASTERN NEW MEXICO. DRYLINE
IS ATTEMPTING TO BECOME ACTIVE WHERE BEST CONVERGENCE IS LOCATED
ALONG THE DRYLINE AND NEAR THE BEST UPPER LEVEL SUPPORT ACROSS
NORTHEAST NEW MEXICO. BELIEVE OUR BEST CHANCES OF THUNDERSTORMS WILL
BE ACROSS THE WESTERN CWA AS THEY PROPAGATE INTO THE AREA. THINKING
IS THAT THEY WILL DISSIPATE WITH THE SETTING SUN ACROSS THE WESTERN
SOUTH PLAINS AND SOUTHEASTERN NEW MEXICO. IT MAY BE A DIFFERENT
STORY UP NORTH ACROSS THE PANHANDLE AS UPPER LEVEL SUPPORT EXTENDS
THEIR LIVES. WE MAY SEE AN OUTFLOW BOUNDARY PUSH SOUTHWARD FROM THE
PANHANDLE CONVECTION BY LATE EVENING. INCREASING LOW LEVEL JET
COULD CAUSE ENOUGH CONVERGENCE ALONG THIS BOUNDARY TO KEEP A CHANCE
TO SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS ACROSS THE NORTHERN CWA.

FOR TOMORROW THE DRYLINE WILL ATTEMPT TO MIX EASTWARD INTO THE
WESTERN SOUTH PLAINS. BELIEVE THIS BOUNDARY COULD BECOME A FOCUS FOR
A FEW THUNDERSTORMS IF WE CAN WARM THE SURFACE ENOUGH. CLOUD COVER
COULD PERSIST SIMILAR TO TODAY. ALSO IT APPEARS WE WILL NOT HAVE AS
MUCH JET ENERGY FLOWING OVER THE AREA. WITH THESE TWO FACTORS WILL
HOLD OFF ON A SEVERE MENTION FOR TOMORROW. WE WILL HAVE TO WATCH FOR
ANY JET STREAKS IN THE SUB-TROPICAL JET THAT COULD AID IN LIFT NEAR
THE DRYLINE.

.LONG TERM...
MEDIUM TO LONG RANGE PATTERN TO BE DOMINATED BY SLOW MOVING WEST
COAST UPPER LEVEL LOW WITH ENHANCED SOUTHWEST FLOW ALOFT. UPPER
LEVEL RIDGE OF HIGH PRESSURE SHOULD REMAIN OVER THE GULF COAST
STATES. MAIN COMPONENTS FOR DISCUSSION WILL BE THE EVOLUTION OF
THE DRYLINE OVER EASTERN NEW MEXICO DURING THE MORNING HOURS WITH
EVENTUAL MIXING EASTWARD THROUGH THE AFTERNOON HOURS. QUESTIONS
REMAIN AS TO HOW MUCH MOISTURE WILL REMAIN IN PLACE EACH DAY AS
DRYLINE PUNCHES EAST. AT THIS POINT...WILL KEEP PREVIOUS POP
CONFIGURATION IN PLACE WITH FOCUS FOR CONVECTION OVER THE CENTRAL
AND EASTERN CWA.

UNCERTAINTY REMAINS WITH PROGRESS AND INTENSITY OF CENTRAL PLAINS
COLD FRONT. MODELS STILL LOOKING QUITE UNCERTAIN WITH THE EVENTUAL
TIMING IN THE PANHANDLE AND SOUTH PLAINS. AT THIS TIME...WILL NOT
MAKE MANY CHANGES TO THE FORECAST. UNLESS THERE IS ENOUGH
CONVECTION TO PUSH THE FRONT FURTHER SOUTH...NOT KEEN ON BRINGING
THE FRONT INTO OUR REGION ON THURSDAY. POSSIBILITY ALSO EXISTS FOR
THE BOUNDARY TO GET HUNG UP IN THE CENTRAL TX PANHANDLE WITH
CHANCES FOR THUNDERSTORMS TO DEVELOP AHEAD OF IT. FEATURE WILL
HAVE TO BE WATCHED OVER THE NEXT FEW DAYS.

PATTERN NEXT WEEKEND COULD BE DEPENDANT ON THE PLACEMENT OF THE
FRONT. FOR NOW...TRENDED MOISTURE...POPS AND SKY COVER UPWARD AS
FRONT COULD BE HUNG UP SOMEWHERE OVER THE REGION IN UPSLOPE FLOW.

TEMPERATURES SHOULD REMAIN AT OR NEAR NORMAL OVER MUCH OF THE
REGION WITH A FEW UPPER 70 TO LOWER 80 READINGS POSSIBLE OVER THE
ROLLING PLAINS.

KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  78  48  79 /  50  10  20  10
TULIA         55  78  52  79 /  30  30  40  20
PLAINVIEW     56  77  53  80 /  30  30  30  20
LEVELLAND     56  76  53  82 /  30  30  20  10
LUBBOCK       57  76  55  82 /  20  30  30  20
BROWNFIELD    57  75  54  83 /  30  30  20  10
CHILDRESS     57  78  60  81 /  20  20  20  30
SPUR          59  77  62  81 /  10  20  30  30
ASPERMONT     61  77  63  79 /  10  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

18/17
Hazardous weather outlook, Apr 17, 2:00 PM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT SUN APR 17 2005

TXZ021>044-182000-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
300 PM CDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
PORTIONS OF THE EXTREME SOUTHERN PANHANDLE AND SOUTH PLAINS. THE
SLIGHT RISK AREA IS GENERALLY WEST OF A TULIA TO BROWNFIELD LINE.
SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS THE HIGHER
TERRAIN OF NEW MEXICO ARE EXPECTED TO PROPAGATE EAST THIS EVENING
INTO WEST TEXAS. A FEW STRONG STORMS COULD REACH AS FAR EAST AS THE
FAR WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE. THE PRIMARY
SEVERE THREAT FROM THESE STORM WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS.

FURTHER EAST...LOW CLOUD HAVE LIMITED SURFACE HEATING ACROSS THE
CENTRAL SOUTH PLAINS AND ALTHOUGH A FEW STORMS COULD MAKE IT AS FAR
EAST AS LUBBOCK LATE THIS EVENING...WEAKER INSTABILITY WILL LIMIT
THEIR OVERALL STRENGTH.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING
ACROSS MUCH OF THE SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING
PLAINS. ONCE AGAIN DAYTIME HEATING WILL BE LIMITED BY CLOUD COVER
BUT TEMPERATURES COULD WARM ENOUGH LATE IN THE DAY ALONG THE DRYLINE
TO BREAK THROUGH THE CAPPING INVERSION. THE THREAT OF SEVERE
THUNDERSTORMS WILL CONTINUE TUESDAY INTO WEDNESDAY AS THE DRYLINE
REMAINS ACROSS THE AREA AND WEAK DISTURBANCES MOVE ACROSS WEST TEXAS
TO PROVIDE SUPPORT FOR THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN
ALERT FOR POSSIBLE ACTIVATION THIS EVENING.

In the hours before

Special weather statement, Apr 17, 4:00 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
500 PM CDT SUN APR 17 2005

TXZ021-022-027-028-033-039-180400-
BAILEY-CASTRO-COCHRAN-LAMB-PARMER-YOAKUM-
500 PM CDT SUN APR 17 2005

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH NUMBER 159 UNTIL 11 PM CDT FOR THE FOLLOWING
COUNTIES...

BAILEY...CASTRO...COCHRAN...LAMB...PARMER AND YOAKUM.

THIS INCLUDES THE CITIES OF...
MULESHOE...DIMMITT...MORTON...LITTLEFIELD...FRIONA AND DENVER CITY.

SEVERE THUNDERSTORMS IN THE WATCH AREA MAY PRODUCE HAIL UP TO 2
INCHES IN DIAMETER AND WINDS UP TO 70 MPH.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

The radar

The Cannon AFB radar (KFDX), 94 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Bailey

When
April 17, 6:04 PM CST
Where
Bailey County, Muleshoe
Measured
1.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.217, -102.733

Hail, Parmer

When
April 17, 6:50 PM CST
Where
Parmer County, 8 mi W of Lazbuddie
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.383, -102.750

Hail, Parmer

When
April 17, 6:55 PM CST
Where
Parmer County, 5 mi W of Lazbuddie
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.383, -102.700

Hail reported at the intersection of Highways 145 and 214.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445830, 5445831, 5445832.